Virginia, 2025

Damaging Winds in Virginia, May 16 to 17, 2025

May 16 to 17, 2025 · NWS MRX · 10 events in 4 counties and zones

A closed low traversing the country brought a cold front through the Mid South region. A weak shortwave spawned a few severe storms in the afternoon across southwest Virginia before a more robust line of severe thunderstorms arrived overnight accompanied by higher shear but lesser instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A closed low traversing the country brought a cold front through the Mid South region. A weak shortwave spawned a few severe storms in the afternoon across southwest Virginia before a more robust line of severe thunderstorms arrived overnight accompanied by higher shear but lesser instability. Severe storms brought several instances of damaging winds in each round.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 16, 12:20 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, May 16, 12:20 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
120 PM EDT Fri May 16 2025

...New AVIATION...

.UPDATE...
Issued at 1020 AM EDT Fri May 16 2025

Radar shows the convection so far is staying to our northwest, and
the question as to how far south it will make it this afternoon is
still problematic even this close in time. The hi-res CAMS have
not been very dependable over the last 24-36 hours, and continue
to show varying solutions that tend to change run to run. Am
having to lower PoPs for this morning as the model's morning
convection depicted from earlier runs has not materialized over
our area. However, destabilization south of the ongoing storms is
expected to bring an increasing chance of development further
south into our area mainly N of I-40 this afternoon. No
significant change in thinking as to the environment any storms
will encounter, so the threat of severe storms continues with
damaging winds, large hail, and a low threat of tornadoes for this
afternoon.

&&

.SHORT TERM...
(Today and tonight)
Issued at 217 AM EDT Fri May 16 2025

Key Messages:

1. Isolated to scattered thunderstorms possible during the day.
Less confidence in coverage within a capped and weakly forced
environment.

2. Stronger forcing tonight and steep mid-level lapse rates will
increase instability and result in a likely line/complex of severe
thunderstorms across the area.

Discussion:

The main story of the forecast is today and tonight with the risk
of severe weather. We will have a very warm, unstable atmosphere
across the area this afternoon, and while coverage is uncertain,
isolated to scattered thunderstorms are possible mid-day through
the afternoon, mainly north of Interstate 40. HRRR/RAP forecasts
show MLCAPE this afternoon between 2000 and 2500 J/Kg with EBShear
of around 50 to 60 kt. This will be supportive of long-track
supercell structures and damaging wind complexes. With LCL heights
around 1000m and relatively weak low-level shear this afternoon,
the tornado risk will be very low with a risk of mostly large hail
or damaging winds from any supercells this afternoon.

As we get into the evening hours, loss of daytime heating will
result in less scattered convection. However, height falls
associated with the shortwave trough DPVA will steepen lapse rates
and result in rising instability to around 2500 J/Kg overnight
ahead of a line of strong to severe thunderstorms. This line will
be capable of all severe weather hazards. As the cold pool
intensifies and 850mb LLJ winds increase to around 50 kt, damaging
winds along the line of thunderstorms will be the primary risk.
Downed trees and power outages are probable. There will also be a
low (around 5 percent within 25 miles of a point) risk of
tornadoes associated with this line due to the strengthened low-
level shear and ESRH around 200 to 300 m2/s2. The main timing of
this line will be after 03z and before 08z. Additionally, RAP
forecast PW values of 1.6 to 1.8 will be near the climo max, and
NAEFS IVT values are forecast to be near climo max. This is a
strong signal for heavy rain rates which may result in localized
flooding for urban and poor drainage areas, and for any areas that
receive rainfall during the day today.

&&

.LONG TERM...
(Saturday through Friday)
Issued at 217 AM EDT Fri May 16 2025

Key Messages:

1. Mostly dry and warm over the weekend.

2. Precipitation chances increase early next week, especially
Tuesday into Wednesday.

3. Cooler late next week in the wake of a cold front.

Discussion:

Mostly dry and warm this weekend as shortwave ridging sets up
across the Tennessee Valley. By early next week, a stronger
shortwave trough will approach the Mississippi Valley with
increasing chances for thunderstorms on Tuesday into Tuesday night
across portions of the Tennessee Valley and Southern Appalachians.
Subtle vort maxima/MCVs will bring the potential of scattered rain
and thunderstorms on Monday through Tuesday night. By Wednesday, a
cold front moves east across the area with cooler temperatures,
and slight chance probabilities for primarily upslope light
precipitation across the higher elevations.

&&

.AVIATION...
(18Z TAFS)
Issued at 1259 PM EDT Fri May 16 2025

Showers and thunderstorms will move through mainly overnight,
although a storm may impact TRI this afternoon. Will try to time
the main threat periods with prob30 thunder groups all sites.
Other than during the precipitation, predominantly VFR conditions
are expected, although there may be a brief period of MVFR
conditions lingering behind the overnight showers/storms, with the
highest chance for that to occur being TRI. Winds will be gusty
from the southwest today, with a bit more of a westerly component
late in the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             68  87  67  84 /  80  10  20  50
Knoxville McGhee Tyson Airport, TN  67  83  63  81 /  90  10  10  30
Oak Ridge, TN                       66  84  62  82 /  90  10  10  30
Tri Cities Airport, TN              64  80  58  79 /  90  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...JB
LONG TERM....JB
AVIATION...
Hazardous weather outlook, May 16, 10:31 AM EST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1131 AM EDT Fri May 16 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171545-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1131 AM EDT Fri May 16 2025 /1031 AM CDT Fri May 16 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A few strong to severe storms are possible during the day on
Friday but confidence is low for overall storm coverage. Higher
confidence exists for strong to severe storms to occur Friday
night into Saturday morning. Damaging straight line winds up to 70
mph and large hail up to 1.5" are the primary threats with a low
probabilities of tornadoes. In addition, there is a threat of very
heavy rainfall leading to flooding mainly across SW VA, NE TN and
the northern Cumberland Plateau this afternoon into tonight.

Please have multiple ways to receive watches or warnings such as
NOAA Weather Radio and Wireless Emergency Alerts (WEA) on cell
phones.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated strong to severe storms will remain possible across the
southern Plateau and southeast Tennessee for Sunday and Monday,
and area-wide Tuesday. Strong damaging winds will be the main
concern.

A more widespread outbreak of severe storms are possible for
Wednesday with damaging winds and hail. There is a good deal of
uncertainty of the extent and timing of these thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Friday evening into
Saturday morning.

The radar

The Jackson,KY radar (KJKL), 90 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
May 16, 1:29 PM EST
Where
Wise County, 0.55 mi W of Kelly View
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.920, -82.740

Several trees were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Wise

When
May 16, 1:45 PM EST
Where
Wise County, Bondtown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.950, -82.470

Several trees were blown down by powerful thunderstorm wind gusts.

Thunderstorm Wind, Russell

When
May 16, 2:09 PM EST
Where
Russell County, 0.88 mi NE of Carbo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.930, -82.190

Several trees were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Wise

When
May 17, 12:55 AM EST
Where
Wise County, 1.3 mi ESE of Pound
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.120, -82.600

Several trees were felled by severe thunderstorm winds.

Thunderstorm Wind, Wise

When
May 17, 1:13 AM EST
Where
Wise County, 1.49 mi SSE of Pound
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.110, -82.610

Multiple trees were felled by severe thunderstorm winds.

Thunderstorm Wind, Lee

When
May 17, 1:20 AM EST
Where
Lee County, 1.3 mi ESE of Seminary
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.790, -82.800

Multiple trees felled by severe thunderstorm wind gusts.

Thunderstorm Wind, Wise

When
May 17, 1:22 AM EST
Where
Wise County, 1.3 mi ESE of Pound
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.120, -82.600

Several trees were felled by powerful thunderstorm winds.

Thunderstorm Wind, Lee

When
May 17, 1:31 AM EST
Where
Lee County, 1.49 mi SSE of Van Deventer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.600, -83.170

Several trees were blown down by powerful thunderstorm winds.

Thunderstorm Wind, Russell

When
May 17, 1:50 AM EST
Where
Russell County, 1.11 mi W of Mt Olive
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.880, -82.090

Widespread trees down across the area from severe thunderstorm straight line wind gusts.

Thunderstorm Wind, Washington

When
May 17, 2:04 AM EST
Where
Washington County, 2.15 mi NNE of Wyndale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.710, -82.070

Several trees were blown down by severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262860, 1262861, 1262863, 1262864, 1262865, 1262871, 1262872, 1262873, 1262874, 1262875.